Wyoming, 2018

Hail in Wyoming, July 12, 2018

July 12, 2018 · NWS RIW · 1 event in 1 county or zone

A thunderstorm formed over the Bighorn Mountains. As it moved southeast it encountered higher dew point air and become severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A thunderstorm formed over the Bighorn Mountains. As it moved southeast it encountered higher dew point air and become severe. The storm then drifted southeast and then south as it turned right and produced hail for over 2 hours. Penny size hail was common along it's path with the largest hail reported was quarter size around Linch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 12, 12:53 PM MST, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 12, 12:53 PM MST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
153 PM MDT Thu Jul 12 2018

.SHORT TERM...(This evening through Friday)
Issued at 130 PM MDT Thu Jul 12 2018

Two distinct areas of thunderstorms are occurring ATTM in Wyoming.
One area is over Southeast Wyoming that appears to be left over
from the weak circulation/vort max now centered over Northeast
Colorado. The other area of storms is associated with trailing
shortwave making its way east across the Northern Rockies asct
with the closed low tracking east across Canada. This area
started out as an area of elevated convection across far Western
Wyoming and has now transitioned into an area of sfc based
convection across an area now extending from the Northern
Lincoln/Sweetwater County border to near Beaver Rim. As this
shortwave makes its way east across the rest of the CWA, it will
encounter higher capes resulting in heavier rainers for the
remainder of the afternoon and evening.

As for Friday, only isold convection is expected over
Natrona/Johnson Counties including the Big Horn Mtns as the
shortwave exits east but the westerly steering flow remaining
difluent. Friday will be warmer with highs in the low 90s east of
the divide and low 80s in the far west valleys.

.LONG TERM...(Friday night through Thursday)
Issued at 130 PM MDT Thu Jul 12 2018

Weak west flow aloft will dominate the weather pattern
through the extended with a series of weak cold fronts
coming south out of Montana as short wave troughs move
east across southern Canada and Montana brushing
northern Wyoming.  With time the timing of these troughs
and cold fronts diverge in the extended models with
significant differences by Wednesday and Thursday.
Friday night and Saturday will be dry and warmer with
a cold front cooling temperatures 10 to 15 degrees on
Sunday with increasing chances of showers and
thunderstorms.  Some showers and thunderstorms will be
a threat Monday through Wednesday with gradual warming
expected.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday)
Issued at 130 PM MDT Thu Jul 12 2018

Isolated showers and thunderstorms have developed over Western
Wyoming and will push east across portions of Central and East
Central Wyoming with KCPR and KBYG likely seeing the best chc of
any thunderstorm activity through this evening. Winds will
generally be light except for some gusty winds near showers and
thunderstorms. Skies will clear after sunset this evening.

Only isolated thunderstorms are expected across portions of
Natrona/Johnson Counties after 18z Friday. Otherwise expect VFR
conditions Friday.

&&

.FIRE WEATHER...
Issued AT 130 PM MDT Thu Jul 12 2018

Fire weather concerns should remain below critical for the rest of
today. Relative humidity will remain above critical levels with
winds remaining light to moderate for the most part. There will be
another round of afternoon and evening showers and thunderstorms
East of the Divide as well as across Southern Wyoming during the
rest of today. However, coverage should be less then previous
days. Mixing and smoke dispersal will be generally fair to good.
Except for very isolated thunderstorm activity in zones
280/281/ and 300 Friday afternoon, expect dry conditions Friday.
Temperatures will be around 5 degrees warmer Friday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lipson
LONG TERM...Baker
AVIATION...Lipson
FIRE WEATHER...Lipson
Hazardous weather outlook, Jul 12, 12:24 AM MST, 13 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
124 AM MDT Thu Jul 12 2018

WYZ001>020-022>030-131345-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
124 AM MDT Thu Jul 12 2018

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Isolated to widely scattered thunderstorms, mainly in the
afternoon and evening East of the Divide.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Saturday...Isolated thunderstorms over the north late and at night.
Elevated fire weather concerns south.

Sunday and Monday...Isolated thunderstorms mainly along and east
of the Continental Divide.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report hail, wind gusts over 45 mph and
heavy rainfall. Thank you.

In the hours before

Special weather statement, Jul 12, 10:25 AM MST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Riverton WY
1125 AM MDT THU JUL 12 2018

WYZ024-026-121800-
Upper Green River Basin-Salt River and Wyoming Ranges-
1125 AM MDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SUBLETTE COUNTY
UNTIL NOON MDT...

At 1125 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Calpet, or 11 miles southwest of Big Piney, moving
east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Sublette County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4229 11036 4253 11037 4258 10989 4228 10988
TIME...MOT...LOC 1725Z 265DEG 15KT 4240 11026

Baker
Special weather statement, Jul 12, 1:05 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Riverton WY
205 PM MDT THU JUL 12 2018

WYZ030-122045-
East Sweetwater County-
205 PM MDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SWEETWATER COUNTY UNTIL
245 PM MDT...

At 203 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Superior, or 20 miles northeast of Rock Springs,
moving southeast at 5 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Superior around 245 PM MDT.

This includes Interstate 80 between mile markers 115 and 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. An estimated three quarters of an inch of
rainfall has likely occurred in some areas with this storm. Do not
drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4162 10906 4187 10913 4187 10907 4189 10900
      4191 10897 4192 10895 4178 10873
TIME...MOT...LOC 2003Z 326DEG 5KT 4185 10903

Lipson
Special weather statement, Jul 12, 1:10 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Riverton WY
210 PM MDT THU JUL 12 2018

WYZ009-010-122100-
Northeast Johnson County-Bighorn Mountains Southeast-
210 PM MDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JOHNSON COUNTY
UNTIL 300 PM MDT...

At 209 PM MDT, Doppler radar was tracking a thunderstorm along
Highway 16 just west of Buffalo, moving east at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Buffalo around 230 PM MDT.

Other locations impacted by this storm include Buffalo Johnson County
Airport and Johnson County Fairgrounds.

This includes the following highways...
 Interstate 25 between mile markers 292 and 299.
 Interstate 90 between mile markers 53 and 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4424 10689 4431 10699 4447 10663 4425 10658
TIME...MOT...LOC 2009Z 258DEG 16KT 4433 10681

Lipson
Special weather statement, Jul 12, 1:50 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Riverton WY
250 PM MDT THU JUL 12 2018

WYZ009>011-122130-
Southeast Johnson County-Northeast Johnson County-Bighorn Mountains
Southeast-
250 PM MDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JOHNSON COUNTY UNTIL 330
PM MDT...

At 248 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Buffalo, moving southeast at 30 mph.

Three quarters of an inch diameter hail and winds in excess of 30
mph will be possible with this storm.

This storm will remain over mainly rural areas of central Johnson
County.

This includes Interstate 25 between mile markers 277 and 291.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Over one inch of estimated rainfall has
likely occurred in portions of this storm. Do not drive your vehicle
through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4421 10689 4427 10675 4411 10641 4399 10674
TIME...MOT...LOC 2048Z 319DEG 24KT 4413 10669

Lipson
Special weather statement, Jul 12, 1:54 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Riverton WY
254 PM MDT THU JUL 12 2018

WYZ011-122145-
Southeast Johnson County-
254 PM MDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JOHNSON COUNTY
UNTIL 345 PM MDT...

At 253 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Mayoworth, or 11 miles north of Kaycee, moving east at
5 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central
Johnson County.

This includes Interstate 25 between mile markers 261 and 270.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. An estimated three quarters of an inch of
rainfall has occurred in portions of this storm. Do not drive your
vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4384 10671 4394 10673 4397 10641 4372 10645
TIME...MOT...LOC 2053Z 277DEG 4KT 4387 10665

Lipson

The radar

The Riverton/Lander radar (KRIW), 188 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Johnson

When
July 12, 2:06 PM MST to 4:40 PM MST
Where
Johnson County, 13 mi S of Buffalo to 6 mi E of Linch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.162, -106.700

Hail fell along the path of a long lived thunderstorms as it traveled southeastward through Johnson County. The largest hail recorded was 1 inch around Linch.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758422.